Dear Dr. Roach: My wife had a laparotomy several months ago, and she lost the hearing in her right ear, possibly from an antibiotic given (intravenous vancomycin). She has had four steroid injections into the right ear, to no avail. She now has to be fitted with a hearing aid. What is the likelihood of her hearing ever coming back, and why did this happen? — S.W.
Answer: Vancomycin is a commonly used antibiotic in hospitalized patients, and in some infections, it is the only choice for resistant organisms. Vancomycin has several known side effects: It can cause people to become bright red during the intravenous infusion, and it can cause kidney disease, especially if the dose is too high, and especially if vancomycin is given with certain other antibiotics, such as streptomycin.
Damage to the ear is definitely a known risk factor of vancomycin. The ear damage is usually on both sides. Ear damage also is more likely at higher doses and is much more likely in older people. In one review, ear damage did not occur in people younger than 53, but 20% of people over 53 had measurable hearing loss. The cause seems to be damage to the nerve to the ear.
Stay connected to the stories and events that make your community a special place to call home.
Subscriptions start at $14.90/month.View subscription options
- Unmatched coverage of Allen County’s local news and sports, a tradition dating back to 1867
- Compelling portraits of our residents, experienced reporting and thoughtful analysis
- Unlimited online access to iolaregister.com and our archives